There is a link between Stomach Paralysis and Ozempic

CNN

New research this month is the latest to link the use of Ozempic, Wegovy, and other GLP-1 drugs to a greater risk of gastroparesis, a potentially serious medical condition.
When food reaches the stomach, the organ’s powerful muscles usually mash the food into smaller pieces and push the pieces through to the small intestine with little hassle.
But in those with gastroparesis, these muscles slow down or stop working completely (this is why it’s also commonly called stomach paralysis), leading to delays in digestion.
Symptoms of gastroparesis vary, but can include: feeling full very quickly into a meal, nausea, vomiting, bloating, heartburn, and abdominal pain.
The longer that gastroparesis lasts, the more likely that serious symptoms such as severe dehydration, malnutrition, and unintended weight loss will appear.
And over the years, evidence has been accumulating that GLP-1 drugs are one of these risk factors.
Former patients have also begun to sue the makers of Ozempic, Wegovy, Mounjaro, and Zepbound.
These newer generation GLP-1 drugs are significantly more effective at treating obesity compared to previous non-surgical options.

POSITIVE

The use of Ozempic, Wegovy, and other GLP-1 medications is associated with a higher risk of gastroparesis, a potentially dangerous medical condition, according to new research published this month. What precisely is gastroparesis, and if you are taking or considering taking these medications, how concerned should you be about it?

Delay in gastric emptying is the simplest definition of gastroparesis. Food is typically broken up into smaller pieces by the stomach’s strong muscles and easily passed through to the small intestine. However, in people who have gastroparesis, these muscles weaken or stop altogether (which is why the condition is also known as stomach paralysis), which causes delays in digestion.

Gastritis can cause a variety of symptoms, such as feeling full very quickly after eating, nausea, vomiting, bloating, heartburn, and abdominal pain. Severe symptoms like malnourishment, extreme dehydration, and unplanned weight loss are more likely to occur the longer gastroparesis persists. A potentially fatal consequence of it is that the delay it causes occasionally enables food to solidify into a mass known as a bezoar, obstructing the stomach and preventing food from passing through to the small intestine. In other cases, a person may have very few or no symptoms.

The majority of gastroparesis cases are thought to be idiopathic, which means they lack a known cause. However, certain medications and diabetes are recognized risk factors for it. Furthermore, a growing body of research has shown that GLP-1 medications are among these risk factors. Three exploratory studies that were presented over the weekend at Digestive Disease Week 2024 provide the most recent research.

Three of these studies examined the health of those prescribed GLP-1s who later developed gastroparesis, while two of the studies found a statistically significant increased risk of diagnosis among those prescribed the medication compared to those not on it. Additionally, former patients have started suing the companies that created Zepbound, Wegovy, Mounjaro, and Ozempic. When it comes to treating obesity, these newer generation GLP-1 medications work much better than earlier non-surgical options. These drugs have been linked to major side effects, such as gastroparesis, according to the lawsuits.

Gastroparesis seems to be uncommon, even in GLP-1 users, which is a crucial point to keep in mind. In a recent study, for example, researchers from University Hospitals in Cleveland found that 0 percent of obese patients prescribed a GLP-1 medication for weight loss experienced gastroparesis six months or more later, while 0 percent of similarly matched patients who were not prescribed a GLP-1 medication experienced gastroparesis. This rarity may also contribute to the explanation of why clinical trials of these GLP-1 drugs have not been able to link gastroparesis, since even in the case of a genuine association, large-scale studies would be necessary to detect a discernible trend.

Physicians have anecdotally reported that discontinuing GLP-1 treatment has typically relieved gastroparesis in their patients; however, some patients have reported persistent symptoms long after stopping the drug. While some cases may be managed with diet adjustments or medication, more severe or long-term cases may need more intensive care, such as intravenous nutrition or jejunostomy tube feeding, which involves feeding liquid food through a tube that is placed into the small intestine instead of the stomach.

GLP-1 medications, like Wegovy, do not currently have warnings on the label alerting patients to the possibility of gastroparesis; however, they do mention that the drug’s ability to postpone stomach emptying may interfere with the absorption of other medications. However, it’s possible that as more information becomes available, the FDA will demand an update to reveal this risk. In response to reports of adverse events, the agency required a change to Ozempic’s label last fall that mentioned the possible risk of ileus, or intestinal blockage, but did not officially confirm ileus as a side effect.

For the time being, using GLP-1 may also cause gastroparesis, however this is still suspected rather than proven. Physicians and patients should be aware of this possibility even if it’s unlikely, as it’s a potential side effect of these medications.

scroll to top